You are here:

Birth Control/medicine and my period

Advertisement


Question
"Hello,  I am 22 year old female who recently had shoulder surgery. For the first five days they had me on a nerve block,  that lasted 24 hours, percocet and oxycontin. I am still taking the percocet.  My question is can being on meds like this delay my period? I am on the nuvaring which I take out in Wednesday and usually get my period Saturday.  It's Sunday night and i still don't have it.  I know i am not pregnant since i am on birth control. Any help would be wonderful! Thank you!"

Answer
Hello Jessica,

Sorry for the delay.  For some reason I wasn't aware of your question until now.

Being on meds generally will not delay your period.  However, sometimes women on the pill, patch or ring don't get a period at the end of the month.  It's due to the thin uterine lining that the ring or pill can cause.  Most women get lighter periods on the ring or pill, and sometimes they get so light that they don't come at all.

It's not true that you couldn't be pregnant because you're on birth control.  No birth control is perfect, and women do get pregnant while using the ring.  I would recommend a pregnancy test, just to be sure.

If you don't get a period next month, you could ask your doctor to change you to a pill, and your period would likely come.  However, it's not harmful to miss periods on the ring, and some women prefer it.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.